Kansas, 2002

Hail in Kansas, August 22, 2002

August 22, 2002 · NWS DDC · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 22, 1:41 PM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 22, 1:41 PM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CDT WED AUG 21 2002

...ONCE AGAIN TODAY THE MAIN PROBLEM IS WHEN AND WHERE CONVECTION
WILL DEVELOP...

THE 12Z DIAGNOSTICS SHOW THE CLOSED UPPER LOW OVER THE PACIFIC
NORTHWEST STATES WITH A POLAR BAROCLINIC ZONE ALOFT FROM SOUTHERN
CALIFORNIA TO NEBRASKA AND THEN EAST THROUGH THE GREAT LAKES. THIS
SUPPORTS THE POLAR FRONT ACROSS THE OHIO VALLEY TO NORTHERN MISSOURI
AND THEN WESTWARD ALONG THE KANSAS NEBRASKA BORDER INTO COLORADO. A
THERMAL LOW ACROSS MUCH OF KANSAS HAD A SHARP TROUGH EMANATING FROM
IT TO THE SOUTHWEST INTO THE TEXAS PANHANDLE. THIS TROUGH HAD
ROUGHLY BISECTED THE FORECAST AREA BY 18Z TODAY. MORNING SOUNDING
ANALYSIS INDICATES CONSIDERABLE CAPE AVAILABLE ACROSS THE FORECAST
AREA FOR LATE AFTERNOON INTO THE EVENING AS MID TROPOSPHERIC COOLING
TAKES PLACE LOWERING THE REQUIRED SURFACE CONVECTIVE TEMPERATURE
NEEDED TO REALIZE THE ENERGY. SOME CONVECTION WAS ALREADY GOING
ALONG THE TROUGH FROM WAKEENEY NORTHEAST INTO NEBRASKA AT 18Z.
A SERIES OF LOW AMPLITUDE SHORT WAVE TROUGHS WERE SEEN MOVING ALONG
THE UPPER LEVEL BAROCLINIC ZONE IN THE WATER VAPOR IMAGERY AND ON H5
AND H7 THERMAL ANALYSIS.

WITH TIME EXPECT THE UPPER BAROCLINIC ZONE TO SLOWLY SINK SOUTH
BRINGING THE POLAR FRONT ACROSS MY ZONES DURING THE NIGHT. AS THIS
HAPPENS, UPSLOPE BOUNDARY LAYER FLOW IN SOUTHEAST COLORADO THIS
EVENING WILL SUPPORT DEVELOPING CONVECTION WITH SHEAR PROFILES
FAVORABLE FOR SOME ROTATING STORMS AND WET BULB ZEROS SUFFICIENT TO
PRODUCE SOME LARGER HAIL. DRY LOWER LAYERS IN SOUTHEAST COLORADO
INTO FAR SOUTHWEST KANSAS MAY ALSO ASSIST IN SOME DOWNBURST WINDS
FROM THE STORMS. THE CONVECTION SHOULD SPREAD EASTWARD INTO FAR
SOUTHWEST KANSAS THIS EVENING AND DISSIPATE TOWARDS MORNING IN
NORTHWEST OKLAHOMA AS THE UPSLOPE FLOW ENDS.

THE NEXT UPPER LEVEL SHORT WAVE TROUGH EXITS THE ROCKIES INTO EAST
COLORADO AND WEST KANSAS LATE FRIDAY AND SHOULD BRING ANOTHER ROUND
OF CONVECTION TO THE REGION. ONCE AGAIN, PLENTY OF LOW LEVEL
MOISTURE WILL REMAIN IN PLACE AND SHEAR PROFILES SHOULD AGAIN
SUPPORT SOME HAIL OR DAMAGING WINDS WITH A FEW STORMS. SOMEWHERE
ALONG THE LEE SLOPES FROM WYOMING SOUTH INTO NORTHERN NEW MEXICO
ENOUGH ORGANIZATION SHOULD OCCUR TO DEVELOP INTO AN MCS AND THE
MODELS CONTINUE TO HINT AT THIS POSSIBILITY WITHOUT ANY CLEAR
AGREEMENT OF WHERE IT WILL BE. WILL CONTINUE THE PREVIOUS IDEA OF
RAIN COOLED OUTFLOW THROUGHOUT THE FORECAST AREA FOR LATE FRIDAY
NIGHT AND SATURDAY AND WILL THUS UNDERCUT GUIDANCE HIGH TEMPERATURES
CONSIDERABLY ON SATURDAY AND KEEP SURFACE WINDS MORE NORTHEASTERLY
THAN THE MODELS BY PLACING THE SURFACE LOW THEY DEVELOP FARTHER
SOUTH IN THE PANHANDLES.

DAYS 3-7...
CURRENT FORECAST HAS A FAIRLY GOOD HANDLE ON THE WX SITUATION DURING
THIS PERIOD. NORTHWESTERN US UPPER LOW SHOULD BE TO OUR EAST BY
SUNDAY. ONLY CONCERN IS WHETHER OLD FRONTAL BOUNDARY WILL ACT AS A
FOCUS FOR CONVECTION FOR EARLY NEXT WEEK. SINCE CURRENT FORECAST HAS
DRY, WILL STICK WITH THIS AND LET NEXT SHIFT PONDER AFOREMENTIONED
SCENARIO FURTHER. ONLY CHANGE TO DAYS 6 AND 7 WAS TO RAISE HIGHS
BACK INTO THE 90S. MID/UPPER TROP HEIGHTS SLOWLY RISE DURING THIS
PERIOD, AND SEE NO REASON TO ARGUE AGAINST THIS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   67  90  69  80 /   0   0  40   0
GCK   65  92  66  81 /   0   0  40   0
EHA   65  90  66  80 /  50   0  40   0
LBL   65  90  67  81 /  50   0  40   0
HYS   67  89  68  78 /   0   0  40  20
P28   72  94  72  86 /   0   0  40  20

.DDC...NONE.

JOHNSON/MCCAMMON

In the hours before

Special weather statement, Aug 22, 1:17 PM CST, 5 hours 11 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-222300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
217 PM CDT THU AUG 22 2002

...AN ISOLATED MARGINALLY SEVERE THUNDERSTORM IS POSSIBLE THIS
EVENING...

UNSTABLE AIR OVER THE REGION MAY COUPLE WITH UPPER LEVEL COOLING
IN THE ATMOSPHERE AND UPSLOPE WINDS BY LATE AFTERNOON. THE STORMS
SHOULD DEVELOP INITIALLY OVER SOUTHEAST COLORADO AND THEN WORK
EASTWARD INTO SOUTHWEST KANSAS.

A FEW OF THE STORMS MAY PRODUCE SOME HAIL UP TO 3/4 INCHES IN
DIAMETER. THEY MAY ALSO PRODUCE SOME VERY STRONG TO DAMAGING WINDS.
A FEW SPOTTERS WILL LIKELY BE NEEDED BY LATE AFTERNOON INTO THIS
EVENING.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
http://www.crh.noaa.gov/ddc

&&

JOHNSON

The radar

The Dodge City radar (KDDC), 45 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hodgeman

When
August 22, 6:28 PM CST
Where
Hodgeman County, 7 mi NE of Jetmore
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.150, -99.817

Hail, Hodgeman

When
August 22, 6:31 PM CST
Where
Hodgeman County, 7 mi N of Jetmore
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.183, -99.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316074, 5316075.